Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 497, NWS Norman, OK

October 13, 20125 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 13, 2012, 2:43 PM CDT for 5 counties in Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 2:43 PM CDT (19:43 UTC)
Expired
Oct 13, 2012, 3:30 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Blaine County, OK, Caddo County, OK, Canadian County, OK, Kiowa County, OK, Washita County, OK

The radar

The Norman radar (KTLX), 111 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 1:00 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS54 KOUN 131943
SVROUN
OKC011-015-017-075-149-132030-
/O.NEW.KOUN.SV.W.0497.121013T1943Z-121013T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CDT SAT OCT 13 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BLAINE COUNTY IN NORTHWEST OKLAHOMA...
  NORTHWESTERN CADDO COUNTY IN SOUTHWEST OKLAHOMA...
  WESTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA...
  NORTHEASTERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...
  EASTERN WASHITA COUNTY IN WESTERN OKLAHOMA...

* UNTIL 330 PM CDT

* AT 239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 8 MILES
  NORTHEAST OF COOPERTON...MOVING NORTHEAST AT 40 MPH. ANOTHER SEVERE
  THUNDERSTORM WAS LOCATED BETWEEN ALFALFA AND EAKLY.

* LOCATIONS IMPACTED INCLUDE...
  HINTON...CARNEGIE...GEARY...HYDRO...MOUNTAIN VIEW...BINGER...
  FORT COBB...CALUMET...EAKLY...COLONY...LOOKEBA...BRIDGEPORT...
  FORT COBB RESERVOIR...ALFALFA...ALBERT AND COWDEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3570 9850 3558 9797 3486 9857 3487 9896
TIME...MOT...LOC 1939Z 235DEG 36KT 3493 9874 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:48 AM CDT, 7 hours 55 minutes earlier.

Area forecast discussion, Oct 13, 6:48 AM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
648 AM CDT SAT OCT 13 2012

.AVIATION...
13/12Z TAFS...MVFR-VFR CONDITIONS EXPECTED MOST OF FORECAST
PERIOD...WITH IFR RESTRICTIONS NEAR TSRA. SCATTERED TSRA WILL OCCUR
ACROSS KGAG/KWWR/KPNC TERMINALS EARLY IN FORECAST PERIOD WITH THE
POSSIBILITY OF STORMS MOVING INTO SOUTHWEST OKLAHOMA WESTERN NORTH
TEXAS TERMINAL SITES THIS MORNING. WILL FORECAST MOST OF IMPACTS
THIS AFTERNOON INTO EARLY AFTERNOON ACROSS TERMINALS FROM KSPS-KOKC-
KPNC AS MAIN CONVECTIVE LINE PROGD ALONG-AHEAD OF DRYLINE. CLEARING
SKIES AND WESTERLY WIND BY 06Z AND BEYOND.

&&

.DISCUSSION...
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS STILL EXPECTED
TODAY...PRIMARILY THIS AFTERNOON AND EVENING. CURRENTLY...STRONG
STORMS OVER PANHANDLES MAY SKIRT NORTHWEST PORTIONS OF OKLAHOMA
EARLY THIS MORNING BUT SEVERE WEATHER APPEARS UNLIKELY. PLUME OF
STEEPER LAPSE RATES WILL MOVE OVER THE REGION IN THE 15Z-21Z
TIMEFRAME WHICH WILL PROVIDE ENVIRONMENT FOR RAPID DEVELOPMENT OF
STRONG AND POSSIBLY SEVERE STORMS. PROBLEM IS WHAT WILL BE A
FOCUSING MECHANISM WITH WARM FRONT WELL NORTH OF OKLAHOMA AND
DRYLINE WELL WEST OF CWA. ALL MODELS HAVE QPF SIGNAL TOWARD AND
JUST AFTER 18Z SO CANNOT IGNORE POSSIBILITY OF SCATTERED STORM
DEVELOPING IN BROAD WAA REGIME AND MOIST-UNCAPPED ATMOSPHERE.
HOWEVER... BEST OVERALL FORCING AND CHANCE FOR ORGANIZED SEVERE
WEATHER EXPECTED AFTER 21Z NEAR/EAST OF DRYLINE WHEN MAIN UPPER
TROF PUSHES IN. ALTHOUGH DISCRETE SUPERCELLS APPEAR POSSIBLE WE
STILL ANTICIPATE A QUICK EVOLUTION INTO A SQUALL LINE AND PROVIDE
MAIN CONCERN FOR BOWING SEGMENTS/DAMAGING WINDS. STORM CHANCES
WILL END FROM WEST TO EAST BEGINNING MID-LATE AFTERNOON FAR
WESTERN OKLAHOMA AND EXITING SOUTHEAST PARTS OF OKLAHOMA TOWARD OR
JUST AFTER MIDNIGHT.

MUCH DRIER AIR WILL FILTER IN BUT WE ARE NOT EXPECTED TO COOL OFF
DRAMATICALLY. NEXT FRONT WILL PASS THROUGH REGION MIDDLE OF NEXT
WEEK BUT IT LOOKS LIKE STORM CHANCES WILL REMAIN FAIRLY LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  82  53  81  53 /  80  60   0   0
HOBART OK         81  51  82  51 /  60  20   0   0
WICHITA FALLS TX  85  56  83  54 /  60  60   0   0
GAGE OK           80  47  81  43 /  60  10   0   0
PONCA CITY OK     81  53  79  48 /  80  60   0   0
DURANT OK         81  61  82  54 /  40  90   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

04/11
Hazardous weather outlook, Oct 13, 11:45 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SAT OCT 13 2012

OKZ004>048-050>052-TXZ083>090-141000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MAIN RISK AREA IS ALONG AND EAST OF A LINE FROM WAYNOKA TO SAYRE
AND HOLLIS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM THROUGH
3 AM.

IMPACTS...
THE MAIN THREATS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND
HAIL UP TO THE SIZE OF GOLFBALLS.

IF DISCRETE SUPERCELL STORMS ARE ABLE TO DEVELOP AND PERSIST...THERE
WILL BE AN ADDITIONAL THREAT OF TENNIS BALL SIZED HAIL AND A FEW TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PLAN FOR SEVERE WEATHER
OPERATIONS.

DISCUSSION...
SCATTERED MAINLY ELEVATED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE EASTERN TWO-THIRDS OF OKLAHOMA THROUGH THE EARLY TO MID AFTERNOON.
THE STRONGER STORMS MAY PRODUCE SMALL HAIL ALONG WITH BRIEF HEAVY RAINFALL.

BY LATE AFTERNOON...WIDELY SCATTERED SEVERE STORMS MAY DEVELOP ACROSS
WESTERN OKLAHOMA AS A DRYLINE ADVANCES EAST. STRONG DEEP LAYER SHEAR
AND MODERATE INSTABILITY WILL FAVOR THE DEVELOPMENT OF SUPERCELLS.

BY EARLY TO LATE EVENING...IT IS POSSIBLE THAT A LINE OF STORMS WILL
QUICKLY DEVELOP AS UPPER LEVEL FORCING INCREASES.  THE MAIN SEVERE
WEATHER RISK WITH THE LINE OF STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.  THE LINE OF STORMS SHOULD CLEAR SOUTHEAST OKLAHOMA
DURING THE EARLY MORNING HOURS AND THE RISK OF SEVERE WEATHER WILL
END.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY OCT 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
PRIMARILY QUIET WEATHER WILL BE ON TAP FROM SUNDAY THROUGH MID WEEK
AS HIGH PRESSURE SPREADS ACROSS THE REGION. OUR NEXT CHANCE FOR
THUNDERSTORMS WILL ARRIVE WEDNESDAY NIGHT AS AN UPPER
LEVEL DISTURBANCE AND COLD FRONT MOVE THROUGH THE REGION.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM SUNDAY.

In the hours before

Special weather statement, Oct 13, 1:00 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SAT OCT 13 2012

OKZ033>036-TXZ083-084-131830-
HARMON OK-GREER OK-KIOWA OK-JACKSON OK-HARDEMAN TX-FOARD TX-
100 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARMON...
SOUTHEASTERN GREER...SOUTHWESTERN KIOWA...JACKSON...HARDEMAN AND
NORTHWESTERN FOARD COUNTIES UNTIL 130 PM CDT...

AT 1254 PM CDT...WIDELY SCATTERED THUNDERSTORMS WERE BEGINNING TO
FORM ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.  STORM
INTENSITY IS INCREASING AND WARNINGS MAY BE REQUIRED.  A STRONG
THUNDERSTORM WAS LOCATED 9 MILES EAST OF SWEARINGEN.
ANOTHER STORM WAS DEVELOPING NORTH OF QUANAH AND BLAIR.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ALTUS...HOBART...QUANAH...BLAIR...OLUSTEE...ELDORADO...DUKE...
ROOSEVELT...MARTHA...ELMER...COOPERTON...ALTUS AIR FORCE BASE...
GOODLETT...TOM STEED RESERVOIR...HUMPHREYS...WARREN...FRIENDSHIP...
HESTER AND LAZARE.

LAT...LON 3422 10000 3441 10000 3509 9904 3494 9876
      3445 9936 3446 9937 3438 9944 3439 9947
      3435 9947 3393 9998 3424 10001
TIME...MOT...LOC 1754Z 240DEG 49KT 3416 9998
Special weather statement, Oct 13, 1:54 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
154 PM CDT SAT OCT 13 2012

OKZ022-035-036-131915-
KIOWA OK-WASHITA OK-JACKSON OK-
154 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA...SOUTHEASTERN WASHITA
AND NORTHEASTERN JACKSON COUNTIES UNTIL 215 PM CDT...

AT 147 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARREN...
MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG STORM WAS JUST WEST
OF MOUNTAIN VIEW.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HOBART...MOUNTAIN VIEW...CORN...ROOSEVELT...GOTEBO...COLONY...
COOPERTON...WARREN...CLOUD CHIEF...TOM STEED RESERVOIR AND COWDEN.

LAT...LON 3482 9924 3484 9927 3484 9928 3485 9928
      3534 9887 3546 9865 3501 9863 3467 9910
      3481 9932
TIME...MOT...LOC 1847Z 236DEG 29KT 3477 9918
Local storm report, Oct 13, 2:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
209 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     3 S ALTUS               34.59N 99.33W
10/13/2012  M58 MPH          JACKSON            OK   MESONET

            POWER LINES DOWN IN ALTUS. PART OF ATWOODS SIGN DAMAGED
            IN ALTUS.

&&

FM
Special weather statement, Oct 13, 2:25 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT SAT OCT 13 2012

TXZ083>085-087-088-132000-
BAYLOR TX-WILBARGER TX-HARDEMAN TX-FOARD TX-KNOX TX-
225 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAYLOR...
SOUTHWESTERN WILBARGER...SOUTHEASTERN HARDEMAN...SOUTHEASTERN
FOARD AND NORTHWESTERN KNOX COUNTIES UNTIL 300 PM CDT...

AT 220 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
THALIA...MOVING NORTHEAST AT 40 MPH. OTHER STRONG THUNDERSTORMS
WERE LOCATED NEAR TRUSCOTT AND SOUTH OF ROCHESTER.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
VERNON...CROWELL...BENJAMIN...HARROLD...GRAYBACK...OKLAUNION...
GILLILAND...FARGO...LOCKETT...THALIA...TRUSCOTT AND RAYLAND.

LAT...LON 3342 9998 3376 10000 3433 9930 3425 9920
      3422 9919 3421 9915 3407 9898
TIME...MOT...LOC 1920Z 226DEG 34KT 3397 9947

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:00 PM CDTSpecial Weather StatementOUNJackson, Kiowa30 min
Oct 13, 1:26 PM CDTSevere Thunderstorm WarningOUNJackson49 min
Oct 13, 1:54 PM CDTSpecial Weather StatementOUNKiowa21 min
Oct 13, 2:10 PM CDTSevere Thunderstorm WarningOUNCaddo, Jackson, Kiowa, Washita35 min
Oct 13, 3:05 PM CDTSpecial Weather StatementOUNKiowa40 min
Oct 13, 3:14 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady, Kingfisher, Logan, Oklahoma46 min
Oct 13, 3:16 PM CDTSpecial Weather StatementOUNComanche44 min
Oct 13, 3:27 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady48 min
Oct 13, 3:31 PM CDTSpecial Weather StatementOUNPontotoc29 min
Oct 13, 3:34 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole27 min
Oct 13, 3:58 PM CDTSpecial Weather StatementOUNComanche47 min
Oct 13, 4:01 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman59 min
Oct 13, 4:10 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady65 min
Oct 13, 4:23 PM CDTSpecial Weather StatementOUNLincoln, Payne22 min
Oct 13, 4:36 PM CDTSpecial Weather StatementOUNCleveland24 min
Oct 13, 5:05 PM CDTSpecial Weather StatementOUNOklahoma25 min
Oct 13, 5:12 PM CDTSpecial Weather StatementOUNJefferson63 min
Oct 13, 5:27 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love, Murray, Stephens63 min
Oct 13, 5:49 PM CDTSpecial Weather StatementOUNLincoln, Oklahoma26 min
Oct 13, 6:09 PM CDTSevere Thunderstorm WarningOUNAtoka, Carter, Coal, Garvin, Johnston, Love and 3 more66 min
Oct 13, 6:43 PM CDTSpecial Weather StatementOUNCotton, Stephens32 min
Oct 13, 6:47 PM CDTSpecial Weather StatementOUNCleveland43 min
Oct 13, 6:54 PM CDTSpecial Weather StatementOUNCleveland36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.